Membership information 800 616 7055
Medicolegal advice 800 616 7055

Spinal cord infarction

01 August 2004

Mrs D had suffered with degenerative disease of her entire spine for some time. Since the early 1990s she had been seeing Dr M, pain specialist and consultant anaesthetist, privately. In 1998, Mrs D underwent a Cloward’s cervical spinal-fusion procedure under the care of a neurosurgeon. In June of the same year she went back to Dr M, asking to see him as an emergency.

Mrs D complained of severe pain at the back of her neck radiating to her head in the C2/3 distribution. Dr M found extreme tenderness over the C2/3 facet joints and uncovertebral (Luschka’s) joints, as well as the respective neural foramina. Mrs D’s neck movements were severely limited in all directions.

Pethidine was not controlling her pain. Dr M diagnosed acute cervical joint inflammation causing pressure/irritation of the nerve roots.

Dr M discussed available treatment options with Mrs D and, given her intolerance of anti-inflammatories, steroids and physical therapies, he advised local injection to control the pain. Mrs D had received this treatment from Dr M many times before.

Mrs D was admitted to hospital the next day for bilateral injection of C2/3 facet and uncovertebral joints along with C2 nerve roots. Dr M carried out the procedure in the radiology department under fluoroscopic control.

Dr M used a standard technique and lateral approach. Mrs D was laid supine and her head maximally rotated to the side contralateral to that being treated. Once Dr M had positioned his needles correctly he injected the respective areas with 10mg of methylprednisolone acetate and 1ml of 0.5% prilocaine.

About ten minutes after the injections, Mrs D reported that she felt odd and was having difficulty breathing. She became agitated and complained of numbness at the top of her arms, shoulders and back of the head.

Dr M assessed her colour and respiration rate, noting them to be ‘good’. The numbness was as expected after the procedure and Mrs D could move her arms normally (pointing out the areas of numbness on her contralateral side). Mrs D’s agitation worsened and her blood pressure rose rapidly. Dr M suspected anxiety may be causing her symptoms and gave her some midazolam.

Mrs D became drowsy and showed signs of airway obstruction. A nasal airway was inserted and the patient was transferred to the theatre recovery room for close monitoring and insertion of a laryngeal mask airway. This was removed about two hours after the original procedure, once Mrs D’s airway was safe. She was moved to the ward for observation.

Mrs D’s symptoms progressed and she became paralysed in all her limbs except the right leg. Dr M asked a consultant physician to see her.

The physician requested a CT scan of head and neck which showed only a small amount of fluid in the epidural space around C4. A week later Mrs D had an MRI scan which identified an upper cervical cord infarction. Mrs D was left with severe limb weakness on the left side, reflex sympathetic dystrophy and sphincter-control problems.

Mrs D sued Dr M, alleging deficiencies in his choice of treatment, technique and management of her condition after the procedure.

Expert opinion

We consulted experts in pain management, neurosurgery and neurology. On balance of probabilities they felt that the most likely aetiology was a foraminal haematoma compromising the cord blood supply. There were no previous reports of this adverse event with the techniques that Dr M used.

One expert felt that the complication probably occurred despite absolutely perfect needle placement. The experts were largely supportive of Dr M’s treatment, and his management of the patient after the complication occurred. On this basis we defended Dr M and Mrs D eventually withdrew her claim.

Learning points

Dr M’s consultations with Mrs D, his techniques of injection and the post-complication management were well documented. His management was acceptable and supported by expert opinion. This made it easier to defend the case.

A tutorial on spinal cord infarction is available online at emedicine.medscape.com/article/1164217-overview.

It is recommended to those who regularly carry out peri-spinal injections so that they can recognise and manage this rare complication, should it occur.

A recent case report has suggested that a possible mechanism for cord infarction following transforaminal injection is intra-arterial injection of corticosteroid preparation into the radicular artery. The authors suggest injecting contrast medium with real-time fluoroscopic observation, prior to injecting steroid preparations, to avoid this complication. They make the point that ‘despite using careful and accurate technique, it is possible for material to be injected into the radicular artery.’

See Baker R et al, Cervical Transforaminal Injection of Corticosteroids into a Radicular Artery: A Possible Mechanism for Spinal Cord Injury, Pain 103(1-2):211-5 (2003).

This scenario also raises the question of the suitability of the inclusion of local anaesthetic for peri-spinal injections. There is the danger that it may mask symptoms of cord dysfunction, which are attributed to the effect of the local anaesthetic, rather than a complication of the injection, in the period immediately following the procedure.